Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 26, NWS Twin Cities, MN

June 4, 2019Dakota County, Goodhue County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 4, 2019, 4:59 PM CDT for Dakota County, Goodhue County, Scott County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 4:59 PM CDT (21:59 UTC)
Expired
Jun 4, 2019, 5:30 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Dakota County, MN, Goodhue County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS53 KMPX 042159
SVRMPX
MNC037-049-139-042230-
/O.NEW.KMPX.SV.W.0026.190604T2159Z-190604T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Tue Jun 4 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Dakota County in east central Minnesota...
  Southeastern Scott County in east central Minnesota...
  West central Goodhue County in southeastern Minnesota...

* Until 530 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Stanton, or 9
  miles northeast of Northfield, moving east at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Eagan, Lakeville, Apple Valley, Cottage Grove, Inver Grove Heights,
  Rosemount, Farmington, Cannon Falls, Elko New Market, Castle Rock,
  Hampton and Randolph.

This includes Interstate 35 between mile markers 75 and 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4453 9328 4454 9328 4454 9333 4465 9339
      4472 9311 4477 9318 4482 9301 4478 9302
      4477 9295 4446 9274
TIME...MOT...LOC 2158Z 284DEG 37KT 4455 9305 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 4, 3:42 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Jun 4 2019

A remnant MCV lasted through the morning and was reinvigorated by
late morning as it encountered an increasingly moist and unstable
airmass. Since, thunderstorms have intensified and expanded across
the area with strong winds produced by the strongest storms.

For the remainder of the evening, this first round of showers and
thunderstorms will continue working through southern MN and
western WI over the next few hours. Despite modest shear profiles
in the area, a very unstable airmass has developed strong cold
pools with the strongest cells, which has lead to strong downbust
winds. New development is already underway across the eastern
Dakotas and far western MN, in response to destabilization along
the surface trough/frontal boundary. So, expect the second round
of showers and thunderstorms to move through mainly from 8PM
through 1AM from west to east, with a few showers lingering across
eastern MN and western WI overnight.

Dry high pressure from the north will move in overnight through
tomorrow morning, meaning dry and pleasant weather will set in for
tomorrow and tomorrow night.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Jun 4 2019

The longer term trends continue to focus warmer conditions early
in the period with sharp cooling following a trough later in the
weekend and early next week.

Upper level ridging will provide generally warm and dry conditions
to the region, Thursday and lingering through Friday night. Large
area of high pressure will remain nearly stationary over the Great
Lakes allowing for rather pleasant conditions. Temperatures are
expected to range some 5 degrees above normal for a change.

Later Saturday and Sunday, a southern stream trough will lift
northeast ahead a deeper western CONUS trough across the central
Mississippi River valley. This should lift deeper moisture north
ahead of the trough and surface front over the Dakotas. This
front will move east and move through the region Sunday into
Monday. Clouds and shower threat will hold temperatures in the 70s
for Sunday. Northwest flow becomes established once again into
early next week with even cooler temperatures expected, trending
about 5 degrees below normal. The deterministic models draw in
another trough and surface cold front through the region around
Tuesday of next week, along with the chance of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at
207 PM CDT Tue Jun 4 2019

Main issue is thunderstorms moving across central MN. These
storms will continue moving SE roughly at 25 knots, so main
changes to the TAFs were to move up the start time. Also,
increased NW winds in tempo groups. Winds will be generally
southerly, except if a storm is in the vicinity, in which case the
wind will likely be northwesterly or northerly. The front itself
is seeing convective initiation across South Dakota, so another
round of showers and storms is still possible later tonight along
the front.

KMSP...Expect thunder to reach MSP by 4PM but latest trends
indicate diminishing wind threat as outflow boundary has out run
the storms. Still think a switch to northwest winds of around 25
knots is briefly possible shortly before the storms arrive.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri-Sat...VFR. Wind SE 5-10 kts.
Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...SPD
Hazardous weather outlook, Jun 4, 10:06 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Tue Jun 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1006 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
Some of the storms could be severe, with damaging winds being the
primary threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers will continue to run high through the rest of the
week with ongoing flooding expected to persist.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

In the hours before

Local storm report, Jun 4, 4:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 NW NEW PRAGUE         44.57N 93.62W
06/04/2019  M1.75 INCH       SCOTT              MN   TRAINED SPOTTER

            SPOTTER CALLED REPORTING HAIL BETWEEN PING
            PONG BALL AND GOLF BALL SIZED.

&&

BPH
Local storm report, Jun 4, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 ESE BELLE PLAINE      44.62N 93.76W
06/04/2019                   SCOTT              MN   TRAINED SPOTTER

            NUMEROUS 1 INCH BRANCHES AND A FEW LARGER
            BRANCHES ABOUT 3 INCHES IN DIAMETER DOWN IN
            BELLE PLAINE.

&&

BPH
Special weather statement, Jun 4, 4:48 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
448 PM CDT Tue Jun 4 2019

MNC073-042315-
Lac qui Parle-
448 PM CDT Tue Jun 4 2019

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Lac qui Parle...

* Until 615 PM CDT.

* At 446 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause ponding and small stream flooding
  in the area. Up to two inches of rain have already fallen.

* Some locations that will experience flooding include...
  Madison Airport and Florida Creek Wildlife Management Area.

Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding and hazardous driving
conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4486 9644 4500 9644 4500 9615 4486 9616

CCS
Local storm report, Jun 4, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     5 SW PRIOR LAKE         44.66N 93.52W
06/04/2019  M64 MPH          SCOTT              MN   STORM CHASER

&&

TDK
Local storm report, Jun 4, 4:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     GAYLORD                 44.55N 94.21W
06/04/2019                   SIBLEY             MN   TRAINED SPOTTER

            POWER LINE DOWN AT HIGH AND DIVISION
            STREETS.

&&

CCS
Local storm report, Jun 4, 4:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 W LAKEVILLE           44.68N 93.29W
06/04/2019  E1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

            35W AND 185TH ST.

&&

CCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:04 AM CDTSpecial Weather StatementMPXDouglas26 min
Jun 4, 11:08 AM CDTSevere Thunderstorm WarningMPXDouglas37 min
Jun 4, 11:44 AM CDTSpecial Weather StatementMPXDouglas31 min
Jun 4, 12:01 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens29 min
Jun 4, 12:06 PM CDTSpecial Weather StatementMPXTodd24 min
Jun 4, 12:09 PM CDTSpecial Weather StatementMPXStevens21 min
Jun 4, 12:27 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope33 min
Jun 4, 12:35 PM CDTSpecial Weather StatementMPXStearns25 min
Jun 4, 12:41 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift34 min
Jun 4, 12:56 PM CDTSpecial Weather StatementMPXStearns34 min
Jun 4, 1:00 PM CDTSpecial Weather StatementMPXChippewa30 min
Jun 4, 1:09 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns51 min
Jun 4, 1:21 PM CDTSevere Thunderstorm WarningMPXChippewa24 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns46 min
Jun 4, 1:47 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine43 min
Jun 4, 1:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi23 min
Jun 4, 2:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne52 min
Jun 4, 2:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker32 min
Jun 4, 2:50 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley40 min
Jun 4, 2:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville50 min
Jun 4, 3:17 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley28 min
Jun 4, 3:34 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Renville, Sibley41 min
Jun 4, 3:58 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley32 min
Jun 4, 4:09 PM CDTSpecial Weather StatementMPXRamsey, Washington51 min
Jun 4, 4:11 PM CDTSpecial Weather StatementMPXCarver, Dakota49 min
Jun 4, 4:13 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Nicollet, Rice, Scott, Sibley32 min
Jun 4, 4:33 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine27 min
Jun 4, 4:38 PM CDTTornado WarningMPXDakota, Scott26 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Goodhue, Le Sueur, Rice, Steele and 1 more28 min
Jun 4, 4:48 PM CDTSpecial Weather StatementMPXLac qui Parle87 min
Jun 4, 4:53 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine37 min
Jun 4, 5:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue27 min
Jun 4, 5:11 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Le Sueur, Rice, Steele, Waseca34 min
Jun 4, 5:18 PM CDTTornado WarningMPXGoodhue15 min
Jun 4, 5:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington33 min
Jun 4, 5:27 PM CDTTornado WarningMPXGoodhue33 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningMPXYellow Medicine45 min
Jun 4, 5:35 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca25 min
Jun 4, 5:37 PM CDTSpecial Weather StatementMPXRedwood38 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele33 min
Jun 4, 5:59 PM CDTSpecial Weather StatementMPXFreeborn31 min
Jun 4, 6:00 PM CDTSevere Thunderstorm WarningMPXGoodhue45 min
Jun 4, 6:17 PM CDTSpecial Weather StatementMPXMcLeod, Sibley28 min
Jun 4, 6:20 PM CDTSpecial Weather StatementMPXBrown25 min
Jun 4, 6:24 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Jun 4, 6:41 PM CDTSpecial Weather StatementMPXNicollet34 min
Jun 4, 6:48 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin14 min
Jun 4, 6:57 PM CDTFlash Flood WarningMPXLac qui Parle, Yellow Medicine4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.